Statistics from Altmetric.com
- histamine H2 antagonists
- proton pump inhibitors
- gastric acid suppression
- oesophageal adenocarcinoma
- gastric cancer
What are the long term effects of acid suppressive medication on the risk of gastric and oesophageal cancer?
It is now 30 years since effective antisecretory drugs in the form of H2 receptor antagonists became available for use in clinical practice. Since then the use of medications which elevate intragastric pH has progressively increased and a significant proportion of the population is taking powerful antisecretory medication on a long term basis. In view of the recognised association between hypochlorhydria and gastric cancer,1,2 there has been concern that long term use of acid suppressive medication might increase the risk of this sinister condition. In this issue of Gut, García Rodríguez and colleagues3 report the association between long term antisecretory medication and upper gastrointestinal cancer (see page 1538).
The study used the UK general practitioners research database (GPRD) which is a primary care automated database initiated in the late 1980s and currently including more then 3 million subjects. It contains detailed information on patient demographics, diagnosis, and drug prescriptions. The information is automatically transferred from the general practitioner’s computer to the database. The current study was based on a cohort of all individuals registered on the GPRD aged 40–84 years during the period January 1994 to December 2001. Over the 4 340 207 person years of follow up, 287 oesophageal adenocarcinoma, 195 gastric cardia adenocarcinoma, and 327 gastric non-cardia adenocarcinoma were diagnosed. Patients who developed upper gastrointestinal cancers during the study period were compared …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.